Popping pills. It seems the easiest thing to do when you feel the need to lose weight without the hard work. But such ‘quick-fixes’ cause more harm than good.
A lot of weight loss pills available online can cause serious health problems in people opting for this route to shed kilos.
Following an alert by the Food and Drug Administration of the US, the union government issued an advisory a few months ago against the use of certain dietary supplements which may contain harmful steroids and cause serious liver damage. Yet, diet pills can easily be accessed either online or through distributors and even over the counter.
Recipe for disaster
From causing sleeplessness and nausea to serious problems such as liver disease, these pills could be a recipe for major health complications.
Take the case of Rajendra Kumar, a 45-year-old businessman from Bangalore South. Rajendra, who had been taking weight loss pills manufactured by a reputed international herbal products company, developed severe stomach cramps but did not know what was causing them.
Luckily, he consulted his family doctor who, after a detailed examination, asked him to steer clear of the pills.
”I had been trying to lose weight for some years without much success. A few months ago, one of my relatives told me he was taking these diet pills which promised a weight loss of 4-5 kgs in just one month. I decided to try them out. After taking the pills for 25 days, I started having stomach pain and my stomach started to bloat. That’s when I consulted my doctor,” says Rajendra.
In the nick of time
Due to the quick thinking of Dr R Venkatesh Rao, consultant endocrine and laparoscopic surgeon, Columbia Asia Hospital, whom Rajendra consulted, the businessman was saved from a liver complication.
”I earlier had a patient who had shown similar symptoms. When probed, I found diet pills had affected his liver and kidneys. When Rajendra came to me, I asked him if he was taking diet pills from the same company. When he said yes, I immediately asked him to undergo tests and found he was having stomach pain and bloating because the substances in the pills were affecting his liver. Luckily, the problem was in the initial stages and we could correct it. If he had continued, he would have had liver cirrhosis and renal problems,” said Dr Rao.
It is not just gastro-intestinal problems that patients may have to grapple with.
”Some diet pills contain substances that act on the hypothalamus in the brain and suppress a person’s hunger. But they may produce other symptoms such as sleeplessness, drowsiness, and in severe cases, depression and hallucinations,” said a senior consultant from Victoria Hospital.